Graphs of curves on infinite-type surfaces with mapping class group actions
Annales de l'Institut Fourier, Volume 68 (2018) no. 6, p. 2581-2612
We study when the mapping class group of an infinite-type surface S admits an action with unbounded orbits on a connected graph whose vertices are simple closed curves on S. We introduce a topological invariant for infinite-type surfaces that determines in many cases whether there is such an action. This allows us to conclude that, as non-locally compact topological groups, many big mapping class groups have nontrivial coarse geometry in the sense of Rosendal.
Nous étudions le cas où le groupe modulaire d’une surface de type infini admet une action avec orbites non bornées sur un graphe connexe dont les sommets sont des courbes fermées simples de S. Nous définissons un invariant topologique pour surfaces de type infini qui détecte dans de nombreux cas s’il y a une telle action. Nous en déduissons que beaucoup de gros groupes modulaires, en tant que groupes topologiques non localement compacts, ont géométrie grossière non banale au sens de Rosendal.
Received : 2017-02-23
Revised : 2017-11-10
Accepted : 2017-12-13
Published online : 2018-11-23
DOI : https://doi.org/10.5802/aif.3217
Classification:  57S05,  37E30,  20F65,  57M07
Keywords: mapping class groups, surface homeomorphisms, curve graphs, infinite-type surfaces
@article{AIF_2018__68_6_2581_0,
     author = {Durham, Matthew Gentry and Fanoni, Federica and Vlamis, Nicholas G.},
     title = {Graphs of curves on infinite-type surfaces with mapping class group actions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {68},
     number = {6},
     year = {2018},
     pages = {2581-2612},
     doi = {10.5802/aif.3217},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2018__68_6_2581_0}
}
Graphs of curves on infinite-type surfaces with mapping class group actions. Annales de l'Institut Fourier, Volume 68 (2018) no. 6, pp. 2581-2612. doi : 10.5802/aif.3217. https://aif.centre-mersenne.org/item/AIF_2018__68_6_2581_0/

[1] Ahlfors, Lars V.; Sario, Leo Riemann surfaces, Princeton University Press, Princeton Mathematical Series, Tome 26 (1960), xi+382 pages | MR 0114911 | Zbl 0196.33801

[2] Aramayona, Javier; Fossas, Ariadna; Parlier, Hugo Arc and curve graphs for infinite-type surfaces, Proc. Am. Math. Soc., Tome 145 (2017) no. 11, pp. 4995-5006 | Article | MR 3692012 | Zbl 1377.57006

[3] Aramayona, Javier; Valdez, Ferrán On the geometry of graphs associated to infinite-type surfaces (2016) (To appear in Math. Z.)

[4] Bavard, Juliette Hyperbolicité du graphe des rayons et quasi-morphismes sur un gros groupe modulaire, Geom. Topol., Tome 20 (2016) no. 1, pp. 491-535 | Article | MR 3470720

[5] Behrstock, Jason; Kleiner, Bruce; Minsky, Yair; Mosher, Lee Geometry and rigidity of mapping class groups, Geom. Topol., Tome 16 (2012) no. 2, pp. 781-888 | Article | MR 2928983

[6] Behrstock, Jason; Minsky, Yair Dimension and rank for mapping class groups, Ann. Math., Tome 167 (2008) no. 3, pp. 1055-1077 | Article | MR 2415393

[7] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Constructing group actions on quasi-trees and applications to mapping class groups, Publ. Math., Inst. Hautes Étud. Sci., Tome 122 (2010), pp. 1-64 | Zbl 1372.20029

[8] Bowditch, Brian H. Uniform hyperbolicity of the curve graphs, Pac. J. Math., Tome 269 (2014) no. 2, pp. 269-280 | Article | MR 3238474

[9] Bowditch, Brian H. (2016) (Personal communication)

[10] Bowditch, Brian H. Large-scale rigidity properties of the mapping class groups, Pac. J. Math., Tome 293 (2018) no. 1, pp. 1-73 | Zbl 06810923

[11] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Springer, Grundlehren der Mathematischen Wissenschaften, Tome 319 (1999), xxii+643 pages | Article | MR 1744486

[12] Calegari, Danny Circular groups, planar groups, and the Euler class, Proceedings of the Casson Fest (Geometry and Topology Monographs) Tome 7 (2004), pp. 431-491 | Zbl 1181.57022

[13] Calegari, Danny Big mapping class groups and dynamics (2009) (Geometry and the imagination, https://lamington.wordpress.com/2009/06/22/big-mapping-class-groups-and-dynamics/)

[14] Calegari, Danny Mapping class groups: the next generation (2009) (Geometry and the imagination, https://lamington.wordpress.com/2014/10/24/mapping-class-groups-the-next-generation/)

[15] Cantwell, John; Conlon, Lawrence Endperiodic Automorphisms of Surfaces and Foliations (2010) (https://arxiv.org/abs/1006.4525)

[16] Farb, Benson; Margalit, Dan A primer on mapping class groups, Princeton University Press, Princeton Mathematical Series, Tome 49 (2012), xiv+472 pages | MR 2850125

[17] Fossas, Ariadna; Parlier, Hugo Curve graphs on surfaces of infinite type, Ann. Acad. Sci. Fenn. Math., Tome 40 (2015) no. 2, pp. 793-801 | Zbl 1331.57003

[18] Funar, Louis Braided Houghton groups as mapping class groups, An. Ştiinţ. Univ. Al. I. Cuza Iaşi. Mat. (N.S.), Tome 53 (2007) no. 2, pp. 229-240 | Zbl 1199.20069

[19] Funar, Louis; Kapoudjian, Christophe On a universal mapping class group of genus zero, Geom. Funct. Anal., Tome 14 (2004) no. 5, pp. 965-1012

[20] Funar, Louis; Kapoudjian, Christophe The braided Ptolemy-Thompson group is finitely presented, Geom. Topol., Tome 12 (2008) no. 1, pp. 475-530

[21] Funar, Louis; Kapoudjian, Christophe An infinite genus mapping class group and stable cohomology, Commun. Math. Phys., Tome 287 (2009) no. 3, pp. 784-804 | Article | MR 2486661 | Zbl 1207.57029

[22] Gilman, Robert H. On the definition of word hyperbolic groups, Math. Z., Tome 242 (2002) no. 3, pp. 529-541 | Article | MR 1985464

[23] Harer, John L. Stability of the homology of the mapping class groups of orientable surfaces, Ann. Math., Tome 121 (1985) no. 2, pp. 215-249 | Article | MR 786348

[24] Harer, John L. The virtual cohomological dimension of the mapping class group of an orientable surface, Invent. Math., Tome 84 (1986) no. 1, pp. 157-176 | Article | MR 830043

[25] Hensel, Sebastian; Przytycki, Piotr; Webb, Richard C. H. 1-slim triangles and uniform hyperbolicity for arc graphs and curve graphs, J. Eur. Math. Soc., Tome 17 (2015) no. 4, pp. 755-762 | Article | MR 3336835 | Zbl 1369.57018

[26] Kechris, Alexander S. Classical descriptive set theory, Springer, Graduate Texts in Mathematics, Tome 156 (1995), xviii+402 pages | Article | MR 1321597

[27] Mann, Kathryn; Rosendal, Christian Large scale geometry of homeomorphism groups (2016) (to appear in Ergodic Theory Dyn. Syst.)

[28] Margalit, Dan; Mccammond, Jon Geometric presentations for the pure braid group, J. Knot Theory Ramifications, Tome 18 (2009) no. 1, pp. 1-20 | Article | MR 2490001

[29] Masur, Howard; Minsky, Yair Geometry of the complex of curves. I. Hyperbolicity, Invent. Math., Tome 138 (1999) no. 1, pp. 103-149 | Article | MR 1714338

[30] Masur, Howard; Schleimer, Saul The geometry of the disk complex, J. Am. Math. Soc., Tome 26 (2013) no. 1, pp. 1-62 | Article | MR 2983005

[31] Mazurkiewicz, Stefan; Sierpiński, Wacław Contribution à la topologie des ensembles dénombrables, Fundamenta Mathematicae, Tome 1 (1920) no. 1, pp. 17-27 http://eudml.org/doc/212609 | Zbl 47.0176.01

[32] Mj, Mahan Cannon-Thurston maps for surface groups, Ann. Math., Tome 179 (2014) no. 1, pp. 1-80 | Article | MR 3126566

[33] Putman, Andrew A note on the connectivity of certain complexes associated to surfaces, Enseign. Math., Tome 54 (2008) no. 3–4, pp. 287-301 | Zbl 1182.57004

[34] Rasmussen, Alexander J. Uniform hyperbolicity of the graphs of nonseparating curves via bicorn curves (2017) (https://arxiv.org/abs/1707.08283 )

[35] Richards, Ian On the classification of noncompact surfaces, Trans. Am. Math. Soc., Tome 106 (1963), pp. 259-269 | MR 0143186

[36] Rosendal, Christian Coarse geometry of topological groups (2016) (http://homepages.math.uic.edu/ rosendal/PapersWebsite/Coarse-Geometry-Book17.pdf )